Alert archive / Colorado / Blizzard Watches in 2006

Blizzard Watch 2, NWS Goodland, KS

October 24, 2006Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this blizzard watch at Oct 24, 2006, 3:02 PM MDT for Cheyenne County, Kit Carson County, Colorado. It took effect at Oct 26, 2006, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 24, 2006, 3:02 PM MDT (21:02 UTC)
In effect from
Oct 26, 2006, 6:00 AM MDT
Expired
Oct 25, 2006, 10:42 AM MDT
In force
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3478 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this blizzard watch went out at Oct 24, 2:06 PM MDT, 56 minutes earlier.

Area forecast discussion, Oct 24, 2:06 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
206 PM MDT TUE OCT 24 2006

.DISCUSSION...A SIGNIFICANT WINTER STORM WILL IMPACT THE TRI-STATE
REGION LATE WEDNESDAY NIGHT AND DURING THE DAY ON THURSDAY. ALL OF THE
REGION WILL EXPERIENCE VERY STRONG NORTHERLY WINDS WITH SIGNIFICANT
SNOW ACCUMULATIONS POSSIBLE ALONG AND WEST OF HIGHWAY 59 AND A
RAIN/SNOW MIX IS EXPECTED AS FAR EAST AS HIGHWAY 27. A BLIZZARD
WATCH WILL BE ISSUED FOR KIT CARSON AND CHEYENNE COUNTIES OF
COLORADO WHERE CONFIDENCE IN A RAIN TO SNOW TRANSITION IS HIGHEST
WHILE A HIGH WIND WATCH WILL BE ISSUED FOR THE REMAINING COUNTIES
ACROSS THE FORECAST AREA.

WEDNESDAY...THE GFS/NAM ARE BOTH SLOWER WITH FROPA NOW EXPECTED
DURING THE EARLY EVENING HOURS ACROSS THE NORTHWEST ZONES AND
PUSHING THROUGH THE REMAINDER OF THE FORECAST AREA OVERNIGHT. LARGE
SCALE FORCING FOR ASCENT WILL INCREASE LATE IN THE PERIOD WITH LOW
LEVEL EASTERLY UPSLOPE FLOW NORTH/NORTHEAST OF SFC LOW. KEPT AN
ISOLATED/SCATTERED LATE AFTERNOON/EVENING THUNDERSTORM MENTION
ACROSS MUCH OF THE AREA. STRONG POST-FRONTAL NORTHWEST WINDS WILL
DEVELOP FROM WEST TO EAST DURING THE OVERNIGHT HOURS WITH STEEP
LOW/MID LEVEL LAPSE RATES/INCREASING LOW LEVEL CAA AND LARGE 3-6
HOUR PRESSURE RISES. ADVISORY LEVEL WINDS WILL BE POSSIBLE IN
VICINITY OF THE FRONTAL ZONE...BUT THE STRONGEST WINDS ARE EXPECTED
DURING THE DAY ON THURSDAY WHERE NAM/GFS SUGGEST 40 KT AVG WIND
THROUGH THE MIXED LAYER WITH MAXIMUM WINDS AROUND 50 KTS. A HIGH
WIND WATCH WILL BE ISSUED FOR ALL AREAS ON THURSDAY.

ALTHOUGH THE GFS/NAM HAVE COME INTO MUCH BETTER AGREEMENT WITH
SYNOPTIC SCALE FEATURES...THE 12Z RUNS HAVE WARMED THE SURFACE COLD
LAYER ADDING LOWER CONFIDENCE TO WHERE THE RAIN/SNOW TRANSITION ZONE
WILL SET UP. LOCATIONS WEST OF HIGHWAY 59 WILL HAVE THE BEST CHANCE
FOR SIGNIFICANT SNOW ACCUMULATION AS H7 2-D FRONTOGENESIS BECOMES
ALIGNED N-S ACROSS EAST CENTRAL COLORADO BETWEEN 06Z-18Z ON
THURSDAY. H7-H5 THETA-E LAPSE RATES/SATURATED GEO POT VORT SUGGEST
THE BEST RESPONSE TO SYNOPTIC/FRONTAL SCALE FORCING WILL
RESIDE ACROSS THE SOUTH/SOUTHWEST ZONES WHERE HIGHEST ACCUMULATIONS
OF SNOW ARE EXPECTED AT THIS TIME. AMOUNTS IN EXCESS OF 6 INCHES WILL
BE POSSIBLE ACROSS FAR WESTERN KIT CARSON COUNTY AND COMBINED WITH
40-50KT WINDS WILL CREATE BLIZZARD CONDITIONS LATE WEDNESDAY NIGHT
AND THROUGH THE DAY ON THURSDAY. A BLIZZARD WATCH WILL BE ISSUED
FOR KIT CARSON AND CHEYENNE COUNTIES FROM 06Z THU TO 00Z FRIDAY.

THE STORM SYSTEM WILL MOVE EAST OF THE AREA LATE THURSDAY
AFTERNOON/EVENING AND KEPT AN ISOLATED FLURRY MENTION ACROSS THE
EASTERN ZONES THROUGH THE EVENING HOURS. DROPPED LOWS A FEW DEGREES
WITH EXPECTED CLEARING

SHORT WAVE RIDGING WILL BUILD ACROSS THE AREA ON FRIDAY WITH WARMING
TEMPERATURES. LEANED COOLER ACROSS THE SOUTHWEST ZONES WHERE
SNOWFALL IS ANTICIPATED.

DAYS 4 THROUGH 7...MID/UPPER RIDGE WILL REMAIN FLAT AND TRENDED
TEMPERATURES SLIGHTLY WARMER FROM PREVIOUS THINKING. DRY AND MILD
CONDITIONS ARE STILL EXPECTED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
     FOR KSZ001-KSZ002-KSZ003-KSZ004-KSZ013-KSZ014-KSZ015-KSZ016-
     KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.

NE...HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
     FOR NEZ079-NEZ080-NEZ081.

CO...HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
     FOR COZ090.

     BLIZZARD WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
     AFTERNOON FOR COZ091-COZ092.

&&

MCGUIRE
Hazardous weather outlook, Oct 24, 5:00 AM MDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
500 AM MDT TUE OCT 24 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
600 AM CDT TUE OCT 24 2006 /500 AM MDT TUE OCT 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE AREA
WEDNESDAY AFTERNOON AND EVENING...AND BRING A DRAMATIC CHANGE TO
THE WEATHER. ON WEDNESDAY IN ADVANCE OF THIS STORM AND ITS
ASSOCIATED COLD FRONT...THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND EVENING HOURS. BECAUSE OF THE LIMITED INSTABILITY
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER..THERE
WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING.

RAIN WILL SPREAD OVER THE AREA DURING THE EVENING. AFTER MIDNIGHT
MDT (1 AM CDT)...THE RAIN WILL MIX WITH OR CHANGE OVER TO SNOW
IN THE WESTERN AND CENTRAL PORTIONS OF THE AREA. THE SNOW WILL
THEN SPREAD ACROSS THE REST OF THE AREA DURING THE DAY ON
THURSDAY. AT THIS TIME...IT LOOKS LIKE ACCUMULATING SNOW CAN BE
EXPECTED OVER MOST OF THE AREA. THE BEST CHANCE FOR ACCUMULATING
SNOW WILL BE ALONG AND WEST OF A LINE FROM GOVE TO HOXIE TO MCCOOK
NEBRASKA.

DEPENDING ON THE EXACT TRACT OF THIS STORM...HOW MUCH SNOW WILL
ACCUMULATE IS STILL UNCERTAIN. HOWEVER...WHAT IS CERTAIN IS THE VERY
STRONG WINDS EXPECTED WITH THIS STORM. NORTH WINDS OF 25 TO 40 MPH
WITH GUSTS TO NEAR 50 MPH WILL OCCUR. THIS WILL CAUSE SIGNIFICANT
BLOWING AND DRIFTING OF THE SNOW.

STAY TUNED TO NOAA ALL-HAZARDS WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER WEATHER UPDATES ON THIS DEVELOPING STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:55 PM MDTHigh Wind WatchGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more37 hr

Nearby

Blizzard Watches in Colorado, 2006Every blizzard watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.